Alert archive / Colorado / Tornado Warnings in 2024

Tornado Warning 24, NWS Goodland, KS

July 7, 2024Cheyenne County, Colorado

NWS Goodland, KS issued this tornado warning at Jul 7, 2024, 6:56 PM MDT for Cheyenne County, Colorado. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2024, 6:56 PM MDT (00:56 UTC)
Expired
Jul 7, 2024, 7:10 PM MDT
In force
14 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Cheyenne County, CO

The radar

The Pueblo radar (KPUX), 103 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 2:51 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

679 
WFUS53 KGLD 080056
TORGLD
COC017-080130-
/O.NEW.KGLD.TO.W.0024.240708T0056Z-240708T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
656 PM MDT Sun Jul 7 2024

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Southwestern Cheyenne County in east central Colorado...

* Until 730 PM MDT.

* At 655 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 15 miles southeast of Boyero, or 38 miles south of
  Flagler, moving southeast at 15 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southwestern Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3886 10315 3865 10288 3862 10283 3861 10305
      3869 10316
TIME...MOT...LOC 0055Z 312DEG 11KT 3874 10313 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

DDT
2 follow-up statements
688 
WWUS53 KGLD 080102
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
702 PM MDT Sun Jul 7 2024

COC017-080130-
/O.CON.KGLD.TO.W.0024.000000T0000Z-240708T0130Z/
Cheyenne CO-
702 PM MDT Sun Jul 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR
SOUTHWESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

At 701 PM MDT, a severe thunderstorm capable of producing a tornado
was located 15 miles southeast of Boyero, or 38 miles south of
Flagler, moving southeast at 15 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern Cheyenne County in east central Colorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3886 10315 3865 10288 3862 10283 3861 10305
      3869 10316
TIME...MOT...LOC 0101Z 312DEG 11KT 3873 10312 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

DDT
539 
WWUS53 KGLD 080110
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
710 PM MDT Sun Jul 7 2024

COC017-080119-
/O.CAN.KGLD.TO.W.0024.000000T0000Z-240708T0130Z/
Cheyenne CO-
710 PM MDT Sun Jul 7 2024

...THE TORNADO WARNING FOR SOUTHWESTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado.

Remember, a Severe Thunderstorm Warning still remains in effect for 
southwestern Cheyenne county in east central Colorado. 

&&

LAT...LON 3886 10315 3865 10288 3862 10283 3861 10305
      3869 10316
TIME...MOT...LOC 0108Z 312DEG 11KT 3872 10311 

$$

DDT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 7, 6:03 PM MDT, 53 minutes earlier. Its key messages:

  • Thunderstorm chances continue this evening, mainly across the southwestern 1/2 of the forecast area.
  • A prolonged period of dry weather returns Monday and continues through next Sunday.
  • Heat also returns, mainly Friday through Sunday with high temperatures a few degrees either side of 100. Heat index values around 100 degrees also currently forecast Friday through Sunday, mainly east of Highway 25.
Area forecast discussion, Jul 7, 6:03 PM MDT, 53 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
603 PM MDT Sun Jul 7 2024

.KEY MESSAGES...

- Thunderstorm chances continue this evening, mainly across the
  southwestern 1/2 of the forecast area.

- A prolonged period of dry weather returns Monday and continues
  through next Sunday.

- Heat also returns, mainly Friday through Sunday with high
  temperatures a few degrees either side of 100. Heat index
  values around 100 degrees also currently forecast Friday
  through Sunday, mainly east of Highway 25.

&&

.UPDATE...
Issued at 600 PM MDT Sun Jul 7 2024

Based on current trajectory of hail producing storm in Kit
Carson county and collaboration with SPC have expanded the
Severe Watch to include Wallace, Greeley and Wichita counties in
Kansas. A history of golf ball size hail and accumulating hail
is accompanying this storm. Will need to watch for potential
increasing wind threat if it takes on any potential bowing
segments. Due to lack of wind reports thus far have lowered
messaging down to 65 mph wind gust potential.

&&

.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 205 PM MDT Sun Jul 7 2024

Tonight...we should see another round of showers and thunderstorms
move through from the north and northwest, supporting 20%-50% pops
across the southwest 1/2 of the area through about midnight.
Rainfall chances (pops) may need to go up if latest model trends
hold. Cant rule out a severe storm or two, mainly across far eastern
Colorado. Low temperatures are forecast to be in the lower to upper
50s.

Monday-Monday night...dry weather is currently forecast. There may
be enough moisture in the 850-500mb layer lingering around to
combine with a few hundred Joules of CAPE to produce isolated
showers/thunderstorms during the afternoon but at the moment
coverage and confidence too low to include in the forecast. High
temperatures are forecast to be in the upper 70s to upper 80s with
low temperatures in the 55 to 60 degree range.

Tuesday-Tuesday night...there will be some limited moisture in the
700-500mb later moving through the area from late afternoon through
the evening hours. Instability is very weak with subsidence over the
area along with poor mid level lapse rates. Presently, dry weather
is forecast. High temperatures rise into the middle 80s to lower 90s
with low temperatures in the middle 50s to lower 60s.

Wednesday-Wednesday night...presently, better 700-500mb moisture
resides along the front range of the rockies, perhaps into parts of
far eastern Colorado during the afternoon-evening hours. Instability
remains rather unimpressive and for now will keep the inherited dry
forecast going. High temperatures rise another few degrees with
upper 80s to middle 90s currently forecast. Low temperatures
continue in the middle 50s to lower 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Issued at 1245 PM MDT Sun Jul 7 2024

The long term period is fairly straightforward: hot and dry. The
upper ridge currently over the Great Basin will gradually move
eastward, with the ridge axis aligned over the central plains by
Saturday and Sunday. Highs in the triple digits are likely each
day through the period. Record highs for July 11-14 are
generally between 105-110, and might be in that territory in
some locations. Afternoon relative humidity minimums will drop
into the teens starting Friday and through the weekend, but
wind speeds should stay well below any critical fire weather
concerns.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 441 PM MDT Sun Jul 7 2024

Watching for a period of MVFR conditions just after the start of
this period for KGLD as another round of showers and storms
moves through. At this time it does appear that any rainfall and
MVFR conditions will stay away from the KMCK terminal. After
this passes winds will continue to remain mainly light with
variable winds at times. Clouds will also slowly dissipate as
mid level dry air moves in. Did include some SCT sky coverage
for Monday afternoon due to anticipated diurnal cumulus
development.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...Trigg
SHORT TERM...99
LONG TERM...024
AVIATION...Trigg
Hazardous weather outlook, Jul 7, 5:59 PM MDT, 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
559 PM MDT Sun Jul 7 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-090000-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
559 PM MDT Sun Jul 7 2024 /659 PM CDT Sun Jul 7 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TONIGHT...

Severe thunderstorm Watch remains in effect for Kit Carson and
Cheyenne counties in Colorado along with Wallace, Greeley and Wichita
counties in Kansas through 11pm CT or 12am MT. Large damaging hail
up to 2 inches in diameter and isolated damaging wind gusts to 65
mph are possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

High temperatures in the upper 90s to around 104 degrees are
currently forecast across the area Friday through Sunday. Heat
indices are currently forecast to be a few degrees either side of
100 degrees each afternoon, mainly east of Highway 25.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 7, 5:31 PM MDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
531 PM MDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     Hail             Vona                    39.31N 102.75W
07/07/2024  E0.88 Inch       Kit Carson         CO   Fire Dept/Rescue

            Estimated size. Timing estimated via radar.

&&

KMK
Local storm report, Jul 7, 5:40 PM MDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
540 PM MDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Hail             7 SSE Vona              39.21N 102.72W
07/07/2024  E1.00 Inch       Kit Carson         CO   Trained Spotter

            Estimated quarter sized hail. Time radar
            estimated.

&&

KMK
Local storm report, Jul 7, 5:44 PM MDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
544 PM MDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     Hail             5 SW Stratton           39.24N 102.67W
07/07/2024  E1.75 Inch       Kit Carson         CO   Public

            Accumulating hail estimated to be golf ball
            in size. Hail was covering the ground.
            Timing estimated via radar.

&&

KMK
Local storm report, Jul 7, 6:05 PM MDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
605 PM MDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     Tstm Wnd Gst     5 S Burlington          39.23N 102.28W
07/07/2024  M56 MPH          Kit Carson         CO   ASOS

            ASOS station KITR Burlington Co Airport.

&&

TT
Local storm report, Jul 7, 6:44 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
644 PM MDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     Tornado          5 S Bethune             39.23N 102.42W
07/07/2024                   Kit Carson         CO   Storm Chaser

            video and picture of funnel; chaser did
            confirm that it did briefly touch ground and
            was short lived and did not do any damage
            from what he can tell.

&&

TT
Local storm report, Jul 7, 6:51 PM MDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
651 PM MDT Sun Jul 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     Hail             1 S Vona                39.29N 102.75W
07/07/2024  E1.00 Inch       Kit Carson         CO   Public

            Delayed report via social media.
            Accumulating pea to quarter sized hail in a
            corn field. Unknown depth of hail
            accumulation.

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:14 PM MDTSevere Thunderstorm WarningGLDCheyenne31 min
Jul 7, 6:35 PM MDTSevere Thunderstorm WarningGLDCheyenne40 min
Jul 7, 7:17 PM MDTSpecial Weather StatementGLDCheyenne13 min

Nearby

Tornado Warnings in Colorado, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.